Advice for high GGT and ALP: Hi I am new... - British Liver Trust

British Liver Trust
18,376 members9,637 posts

Advice for high GGT and ALP

Jeryl
Jeryl
13 Replies

Hi I am new here but am worried as I have had liver tests done and I have a GGT of 270 and and ALP of 138. I am a 45 y/o male and in generally good health. I do not drink very much (and had not drank anything few a few days before this) but do take Omeprazole daily 20-40 mg and also take Ibuprofen daily 400-600 mg for kidney stones/pains and I also take Alprazolam 0.5 mg per night and Zolpiclone also at night for insomnia. I've been trying to not take any Ibuprofen, have tried to switch to Zantac instead of the Omeprazole and have radically changed my diet since all this happened (this all started with a bad reaction to taking an antibiotic for a sinus infection, which caused hot flashes and abdominal pain...antibiotic was Erythromycin). I am really worried that I might have biliary obstruction or something and the Doctor has ordered a Ultrasound of my liver for next week. Should I be worried about this or could it be fatty liver? Also, had my gallbladder removed in 1997 so no gall stones to cause a biliary obstruction...any advice or help you can provide is greatly appreciated!

Jeryl

13 Replies
oldestnewest
Jeryl

As a follow-up to this, I do drink occasionally (maybe average of 1 bottle of wine a week at most) but sometimes not at all but my diet has not been great but I do get moderate exercise and the other labs they took were normal. This all began 29th December with the hot flashes then abdominal pain and fatigue since then and I also have hip pain. back pain, and joint pain which I didn't have before and now for the past 3 days I have had watery stools that are yellowish brown.

Reply
Metanoia

HI Jeryl. I'm not a doctor, but many antibiotics are known to cause temporary liver issues. These are typically "cholestatic" in nature, resulting in thick/muddy bile that doesn't flow well for a while after antibiotic therapy. The pale stool issue is also consistent with poor bile flow.

The "Livertox" website's Erythromycin page states: "Clinically apparent liver injury from erythromycin is rare, but because of the frequency of its use, erythromycin has been one of the most common causes of drug induced liver injury at least in previous years"

The cholestasis issues typically resolve on their own, but I'd definitely pester your doc about this if it doesn't improve soon, or you start feeling worse.

Hope this passes soon!

3 likes
Reply
Kristian

Hi Jeryl,

You take a fair few meds and it's not unusual for some these to show abnormal liver function tests, particularly the Ibruprofen. I don't know about the others. If it were me, I wouldn't be too worried.

Your doc has already ordered some further tests for you, which is understandable given your other ailments. Just wait for the results of those. Even then there may be little to worry about.

2 likes
Reply
Owlie

Hi Jeryl,

I can only comment on my own experience but please do not panic when I tell you that I used to take Omeprazole and was taken off it due to it possibly causing problems with my liver (I have fat in my liver). I was told that when taking this medicine you are supposed to be monitored. My diet was awful and I took a lot of ibuprofen. Since September I have lost weight and eat healthily, don’t drink and haven’t taken any medication. As a result my blood tests are improving. The fact that you have adapted a healthy lifestyle is brilliant, keep it up and well done

Only a Doctor can help with a diagnosis but you are doing all of the right things. The one thing I would say is stop drinking - at least until you know what’s what.

Good luck and let us know how you get on.

Owlie

1 like
Reply
Jeryl
Jeryl
in reply to Owlie

Hi Owlie,

Thanks so much yes I have stopped drinking completely and will do that for a very long time...maybe never drink again. I just hope this is is not some biliary obstruction or something else. It is also awkward because I go back to work tomorrow and this is my last week at my current job and I start my new one the following week I have been worried about this interfering with that.

1 like
Reply
Jeryl
Jeryl
in reply to Owlie

Hi Owlie, just one more question, the main reason I took the Omeprazole was due to taking the Ibuprofen to project against GERD and the stomach issues that can arise with it. When you went off the Omeprazole, did you have any "rebound" acid issues or did you switch to something else?

Reply
Owlie
Owlie
in reply to Jeryl

Hi Jeryl,

I was switched to Ranitidine which doesn’t work for me, then had an endoscopy as I ended up in a lot of pain with gastritis and H Pylori which I had to take 3 different antibiotics for. I then got put on Lanzaprole twice a day (20mg x 2). Then had the elevated blood tests so stopped the Lanzaprole but made no difference to the results so back on it. This was the start of my ‘shock’ and since losing weight, exercising and eating healthily I take 1 Lanzaprole every couple of days. Hopefully with more weight loss I won’t need them at all. I now try not to take any pills so I don’t stress my liver. I hope this helps,

Owlie

Reply
Hidden
Hidden
in reply to Owlie

Well said owlie.

I’ve noticed a seeming increase on the forum of posts from non doctors giving what seems to be “advice” - or is it just me?

I don’t ‘necessarily’ mean this thread.....

Miles

🇧🇧

1 like
Reply
BretonBart
BretonBart
in reply to Hidden

No issue with well-researched advice from knowledgeable people. Pursed-lips busybodies and scolds, though? They can go. I'm sure the admins are well able to scour everyones' posts for rules compliance without help. Btw, someone 'not necessarily' on this thread storming off in a huff, then creeping back with a new name as they're too nosy (or lonely) to stay away isn't a good look.

Reply
Hidden
Hidden
in reply to BretonBart

You’re a charming person...glad to meet you. Mr Obscure.

Reply
ShropshireLass2019

Hi Jeryl

Firstly, I agree with everyones comments to you so far! Don't panic! I'm fairly new to this forum too and must say I've received wonderful support so far. I'm currently under going various liver test investigations to determine whether I have PBC , a fatty liver or some other kind of liver disease due to high GGT and AMA blood tests over the last 6 months pkus symptoms similar to yours.

All I can say is try your best to stop drinking as little as it may be, eat healthy and try to exercise more!

Good Luck and hang on in there!

Regards Slaines

3 likes
Reply
Jeryl

Hi Slaines,

Thanks very much yes I am also going to exercise more, no more red meat (only chicken and fish) etc. and see if that helps. I am not overweight per se but definately need to lose weight.

Reply
ShropshireLass2019

Hi Jeryl

Cheers for reply! Good luck with exercise! I restart my fitness again tomorrow after a weeks holiday before Christmas then non stop Christmas gatherings with family and friends catch ups involving much over eating which only finished today 5th of Jan!

I cannot wait to get back to the gym for my daily 1 to 2 hour workout plus to loose weight! I agree with you avoiding red meat is a good thing. Eating lots of fish plus chicken and veg is exactly what I shall be doing too!

Good luck! Regards Slaines

1 like
Reply

You may also like...